Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 84, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Sep 29, 2021, 5:11 AM CDT for Galveston County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2021, 5:11 AM CDT (10:11 UTC)
- Expired
- Sep 29, 2021, 5:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Galveston County, TX
The radar
The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -398 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143 WUUS54 KHGX 291011 SVRHGX TXC167-291045- /O.NEW.KHGX.SV.W.0084.210929T1011Z-210929T1045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Houston/Galveston TX 511 AM CDT Wed Sep 29 2021 The National Weather Service in League City has issued a * Severe Thunderstorm Warning for... South central Galveston County in southeastern Texas... * Until 545 AM CDT. * At 510 AM CDT, a severe thunderstorm was located over Bayou Vista, or near Hitchcock, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Galveston Island West End, Galveston Causeway, Texas City, La Marque, Hitchcock, Galveston Pier 21, Bayou Vista, Jamaica Beach, Tiki Island, Pelican Island, Galveston State Park, Schlitterbahn, Scholes Field, The Strand, Port Bolivar, Offatts Bayou, Galveston Pleasure Pier and Moody Gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2918 9503 2936 9502 2938 9469 2919 9467 TIME...MOT...LOC 1010Z 271DEG 28KT 2929 9496 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Cady
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:43 AM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 29, 3:43 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
343 AM CDT Wed Sep 29 2021
.DISCUSSION...
A week of active weather continues, exemplified most prominently
early this morning as a line of showers and thunderstorms marches
across Southeast Texas. This will likely be the focus of today's
action, with briefly heavy rain and gusty winds in and around the
strongest parts of the line. If the line moves through quickly
enough, we could see some redevelopment late this afternoon,
otherwise things will probably be more quiet today once the line
has moved through your neck of the woods.
Don't get too used to the break, though. With an upper low
spinning nearly in place out west and low level onshore flow
continuing to pump warm, humid Gulf air into the area, we'll see
periodic bouts of showers and storms into the weekend. A pattern
change will eventually shift things up next week, but until then,
expect to see rain and storms off and on.
.NEAR TERM [Through Today]...
A line of showers and thunderstorms is marching across the area
early this morning, and at 3 am that line was roughly located from
Crockett, through Huntsville, Katy, and Wharton to Victoria (and
points further southwest). While responsible for strong winds and
flash flood warnings in Central Texas, the intensity has waned
somewhat as it moves through our area. Still, terminal doppler
indicates potential for the most intense portions of the line to
carry wind gusts to around 40 mph and some briefly heavy rain.
At one point, KHGX showed what may have been a loose mesocyclone
and a wet microburst in rural Wharton County southeast of Eagle
Lake - so, while this line is maybe not the scariest thing ever,
it isn't a nothingburger, either.
I did have some concern at the beginning of the shift that the
line was beginning to take on more of an MCV look on radar, and
mesoanalysis hinted at a broader mesolow starting to form. I am
not a fan of MCVs near the coast tapping into an onshore moisture
feed from a nocturnal low level jet. Fortunately, it appears that
we are now getting a more classical squall line structure as the
line has stopped curling up and stood back up more, and obs
suggest a more typical squall line circulation setting up with a
pre-line trough, and a mesohigh setting up behind the line (the
SPC mesoanalysis scheme doesn't really have the resolution to do
it justice, but it is trying really, really hard to do it, so
props to it on that effort).
This makes me feel better about the line continuing to be driven
by its cold pool and keep rain from piling up too much as it moves
across the area (and the Houston metro) over the next several
hours. Though, I am wondering about the potential for gusty wake
low winds, so I'll be watching obs back in Central Texas near the
enhanced trailing stratiform band for any signs of that
developing.
This line is likely to be the main action today. Between it and
trailing stratiform rain, I'd expect things to get pretty well
worked over. As failed attempts at new convective development over
the Hill Country indicate, we'll probably need to watch for storms
trying to fire again in the afternoon as the atmosphere tries to
reload, and the quicker this overnight/early morning action clears
out, the better a chance we'll have at a brief round two before
sunset likely puts an end to things. Because of this, I drag out
chance PoPs through the whole afternoon, but this is a bit of a
hedge, and I would not be surprised to see some of those PoPs
shaved down by the day shift. Similarly, I've nudged today's high
temperature forecast down some, but it is also hedged a bit based
on whether some sun manages to break through for the afternoon, or
if clouds stick with us through the day. I've still got some upper
80s back in the northwest on the assumption that they'll see a
little more sun today, but if the clouds and even some light
trailing showers linger, we're not likely to even reach those
highs.
.SHORT TERM [Tonight Through Thursday Night]...
As the current upper vort max moves out, and perhaps we even see
some really subtle shortwave ridging in its wake, tonight looks
relatively calm with only some lingering slight chances of rain in
the area. Overnight lows are pretty close to persistence as the
low level onshore flow isn't going anywhere, and should provide a
pretty solid temperature floor. Given the environment, and recent
rains provide some more moisture to work with, some patchy fog
and/or low stratus is a plausible scenario. Look for your typical
foggy spots and the places that have gotten the most rain recently
as your more likely spots to see fog crop up overnight.
While it doesn't look nearly as impressive as this current
shortwave trough in the guidance, look for the next upper
disturbance/trough/ripple/thing to boost shower and storm
potential to move in again on Thursday. Showers and storms look a
little more likely near the coast than inland with this one, but
given how subtle this feature is, I'm not terribly confident in my
ability to precisely place it even 36 hours out. Given the
setup, and assuming the vort max tracks where it does in the
guidance, a focus on the coast looks probable, but it's also not
a slam dunk.
.LONG TERM [Friday Night Through Wednesday]...
Scattered to numerous showers and storms will continue on Friday
with SE TX remaining within a favorable synoptic pattern for
widespread precipitation development. By this time, the now
negatively tilted upper trough will have positioned itself over the
TX Panhandle region. SE TX will be situated within a coupled upper
jet pattern, providing ample upper divergence to sustain widespread
precipitation during the day on Friday. Moisture will continue to be
abundant given the persistent onshore flow, with values expected to
remain in excess of 2.0 in per the latest global model guidance.
Finally, global models continue to show sufficient instability as
SBCAPE values remain on the order of 2000 J/kg. Have opted to go on
the higher end of available guidance for PoPs on Friday given this
favorable pattern. Like we've seen today, this setup should be able
to produce some efficient rain producing storms with total rainfall
of several inches possible.
Models continue to diverge regarding the potential approach of a
weak cold front this weekend. By late Saturday, a front extending
across the Central CONUS from a weak low over the Great Lakes will
push into SE TX, bringing with it showers and thunderstorms. The
remainder of the forecast hinges on exactly how far the boundary
will be able to push offshore before stalling. The latest EC has
come in a bit more progressive, stalling the front just offshore.
Nonetheless, the GFS remains the most progressive with the boundary
pushing well into the coastal waters. While drier air should move
into the area as weak to moderate northerly winds develop behind the
boundary, it remains uncertain as to the extend to which
precipitation will linger around the coast for the remainder of the
weekend. Given this, have opted to maintain 20-30% values for Sunday
and Monday across the Houston Metro and along the coast.
The beginning of next week looks to be a bit drier as PWs drop below
1.0 in in the wake of the fropa. With broad surface high pressure
remaining in place over the Central Plains, PoPs will diminish while
surface dew points should feel a bit more comfortable in the 60s.
Showers and storms may still linger along the coast depending on the
course of the frontal boundary.
Regarding temperatures, values should remain near seasonable norms
with afternoon highs generally remaining in the mid/upper 80s while
lows hover around 70. The fropa should lead to some cooler and drier
conditions by early next week with afternoon highs potentially
dipping into the lower 80s in some locations.
&&
.AVIATION [06Z TAF Issuance]...
At 1130pm...a line of shra/tstms stretches across the Brazos
Valley into cntl Tx. Look for this precip to make its way ese thru
the region in the next 5-7 hours...with the strongest portion
along or off the upper Tx coast between 9-11z and lingering
lighter precip for a few hours thereafter. Winds have been
gusting to 20-35kt, vis dropping to ~1nm and ceilings to ~1000ft
along the leading edge of heavier precip. Anticipate about the
same as it pushes thru the remainder of the region. Looking like
vast majority of the area should be trending rain free toward mid
morning and ceilings into into VFR territory as well. Stabilization
behind this system should limit precip chances for the majority
of the day. Will need to be on the lookout for some fog
development Wed night, but 5-8kt winds in the fcst may favor some
MVFR stratus development instead.
&&
.MARINE...
Small Craft Advisory remains in effect over the next several hours
as moderate to strong southerly winds ahead of an approaching line
of storms continue over the coastal waters. A brief northerly wind
shift is expected in the wake of the departure of the storm complex
this morning, though flow should quickly return to an onshore regime
by late this afternoon. With the onshore flow pattern remaining in
place through the weekend and moisture abundant, scattered to
numerous showers and storms will continue to develop. By Sunday,
however, the approach of a surface cold frontal boundary will bring
about a pattern change. Models disagree regarding to the extent the
front will push offshore. Should the boundary stall out closer to
the coast, additional rounds of showers and storms will be more
likely through the early part of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 88 73 89 72 82 / 50 20 40 50 80
Houston (IAH) 84 73 86 73 82 / 80 30 50 50 80
Galveston (GLS) 83 78 85 78 83 / 80 40 60 60 80
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 8 AM CDT this morning for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&
DISCUSSION...Luchs
NEAR TERM...Luchs
SHORT TERM...Luchs
LONG TERM...Cady
AVIATION...47
MARINE...CadyIn the hours before
Special weather statement, Sep 29, 2:58 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
258 AM CDT Wed Sep 29 2021
TXZ212-213-226-227-236-237-290845-
Inland Brazoria TX-Waller TX-Inland Matagorda TX-Wharton TX-
Inland Harris TX-Fort Bend TX-
258 AM CDT Wed Sep 29 2021
...Strong thunderstorms will impact portions of eastern Wharton, Fort
Bend, west central Brazoria, north central Matagorda, southeastern
Waller and southwestern Harris Counties through 345 AM CDT...
At 258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Katy to near Kendleton to El Campo.
Movement was east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sugar Land, Missouri City, Rosenberg, Stafford, western Bay City,
Katy, Richmond, El Campo, Wharton, Hunters Creek Village, Bunker Hill
Village, Piney Point Village, Mission Bend, Town West, Pecan Grove,
Eldridge / West Oaks, Spring Branch West, First Colony, Addicks Park
Ten and Spring Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2981 9543 2928 9568 2894 9599 2913 9637
2940 9610 2985 9589
TIME...MOT...LOC 0758Z 289DEG 15KT 2979 9587 2940 9606 2917 9627
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHSpecial weather statement, Sep 29, 3:52 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
352 AM CDT Wed Sep 29 2021
TXZ199-213-227-290930-
Inland Harris TX-Fort Bend TX-Montgomery TX-
352 AM CDT Wed Sep 29 2021
...Strong thunderstorms will impact portions of east central Fort
Bend, southeastern Montgomery and central Harris Counties through 430
AM CDT...
At 351 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near The Woodlands Pavillion to Sienna
Plantation. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northwestern Pasadena, eastern Sugar Land, Missouri City, Stafford,
Bellaire, Humble, West University Place, Galena Park, Tomball,
Jacinto City, Jersey Village, Hunters Creek Village, Bunker Hill
Village, Piney Point Village, Downtown Houston, Greenway / Upper
Kirby Area, Spring Branch North, Second Ward, The Woodlands and
Greater Greenspoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3032 9527 2969 9520 2954 9561 3020 9563
TIME...MOT...LOC 0851Z 215DEG 27KT 3013 9548 2952 9552
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CadySpecial weather statement, Sep 29, 4:45 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
445 AM CDT Wed Sep 29 2021
TXZ200-213-214-300-313-291030-
Northern Liberty TX-Coastal Harris TX-Chambers TX-
Southern Liberty TX-Inland Harris TX-
445 AM CDT Wed Sep 29 2021
...Strong thunderstorms will impact portions of northwestern
Chambers, southwestern Liberty and eastern Harris Counties through
530 AM CDT...
At 445 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Atascocita to Pasadena. Movement was east at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northern Pasadena, Baytown, La Porte, Deer Park, Humble, Beach City,
Cloverleaf, Channelview, Highlands, Barrett, northern Clear Lake,
Kingwood, Crosby, Mont Belvieu, Shoreacres, Morgan's Point, Houston
Ship Channel, San Jacinto State Park, Hunterwood and Atascocita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3009 9495 2964 9480 2959 9514 2999 9530
TIME...MOT...LOC 0945Z 251DEG 21KT 2998 9522 2957 9508
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CadyThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:41 PM CDT | Small Craft Advisory | HGX | 12 hr | |
| Sep 28, 10:30 PM CDT | Special Weather Statement | HGX | Brazos, Burleson, Grimes, Washington | 60 min |
| Sep 29, 2:58 AM CDT | Special Weather Statement | HGX | Fort Bend | 47 min |
| Sep 29, 3:52 AM CDT | Special Weather Statement | HGX | Harris | 38 min |
| Sep 29, 4:22 AM CDT | Severe Thunderstorm Warning | HGX | Harris | 23 min |
| Sep 29, 4:45 AM CDT | Special Weather Statement | HGX | Harris | 45 min |
| Sep 29, 4:52 AM CDT | Special Marine Warning | HGX | 83 min | |
| Sep 29, 4:56 AM CDT | Special Marine Warning | HGX | 94 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.